Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 44, NWS Tucson, AZ

July 27, 2008Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 27, 2008, 3:28 PM MST for Cochise County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2008, 3:28 PM MST (22:28 UTC)
Expired
Jul 27, 2008, 5:30 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 102 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 272228
FFWTWC
AZC003-280030-
/O.NEW.KTWC.FF.W.0044.080727T2228Z-080728T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
328 PM MST SUN JUL 27 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 530 PM MST

* AT 317 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT BETWEEN TWO AND THREE INCHES OF RAIN MAY HAVE FALLEN ON STATE 
  HIGHWAY 181 FROM SUNIZONA EAST. THIS HEAVY RAIN HAS BEEN 
  ASSOCIATED WITH SEVERAL STORMS THAT HAVE MOVED OVER THE SAME AREA 
  SINCE 100 PM. ADDITIONAL STORMS TO THE NORTHWEST WILL BE MOVING 
  OVER THIS AREA THROUGH 430 PM.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3193 10967 3192 10938 3181 10938 3182 10966

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 272315
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
415 PM MST SUN JUL 27 2008

AZC003-280030-
/O.CON.KTWC.FF.W.0044.000000T0000Z-080728T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
415 PM MST SUN JUL 27 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR
CENTRAL COCHISE COUNTY...

AT 408 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAIN HAD ENDED OVER STATE HIGHWAY 181 FROM SUNIZONA EAST. 
HOWEVER STORMS CONTINUE TO DEVELOP NORTH OF THE WARNED AREA AND 
LIKELY WILL MOVE THROUGH OVER THE NEXT HOUR. 

WASHES AND CREEKS ARE LIKELY RUNNING AND OVERFLOWING SINCE RADAR 
INDICATED THAT UP TO THREE INCHES MAY HAVE FALLEN. TWO OF THE 
AFFECTED CREEKS ARE TURKEY CREEK NORTH OF HIGHWAY 181 AND ASH CREEKS 
SOUTH OF HIGHWAY 181.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3193 10967 3192 10938 3181 10938 3182 10966

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 280032
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
532 PM MST SUN JUL 27 2008

AZC003-280041-
/O.EXP.KTWC.FF.W.0044.000000T0000Z-080728T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
532 PM MST SUN JUL 27 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL COCHISE COUNTY...

A FEW LIGHT SHOWERS WILL MOVE THROUGH THE AREA OVER THE NEXT HOUR 
BUT THE THREAT OF HEAVY RAIN IS NOW OVER. WATER LEVELS WILL CONTINUE 
TO RECEDE THIS EVENING...ESPECIALLY IN TURKEY AND ASH CREEKS AND ON 
HIGHWAY 181 FROM SUNIZONA EAST.


LAT...LON 3193 10967 3192 10938 3181 10938 3182 10966

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 12:55 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 27, 12:55 PM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
1255 PM MST SUN JUL 27 2008

.SYNOPSIS...ENOUGH MOISTURE REMAINS ACROSS THE AREA FOR A CHANCE OF
SHOWERS AND THUNDERSTORMS THIS EVENING AND TONIGHT. A DRIER WESTERLY
FLOW WILL SEE A DECREASE IN SHOWERS AND THUNDERSTORMS FOR MUCH OF
THE WORK WEEK WHILE ALLOWING HOTTER TEMPERATURES.

&&

.DISCUSSION...LATEST MODELS CONTINUED TO ADVERTISE AN OVERALL DRYING
TREND THE NEXT FEW DAYS AS HIGH PRESSURE STRENGTHENS AND BECOMES
WELL ESTABLISHED OVER SOUTHWEST ARIZONA. THIS POSITIONING OF THE
HIGH CENTER WILL MAINTAIN A DRY WEST TO NORTHWESTERLY FLOW OVER
SOUTHEAST ARIZONA FOR LIMITED SHOWER AND THUNDERSTORM ACTIVITY THIS
WEEK. ALONG WITH THE DRYING TREND...TEMPERATURES WILL BE HEATING UP.
LATEST MOS GUIDANCE INDICATED THAT HIGHS WILL INCREASE ABOUT 5
DEGREES OVER READINGS OBSERVED IN MOST PLACES YESTERDAY.

IN THE MEANTIME...STILL A RATHER MOIST AIRMASS IN PLACE TODAY
WITH SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS FAR
SOUTHEAST ARIZONA...MAINLY EAST OF TUCSON. THE 12Z TUS UPPER-AIR
SOUNDING SHOWED SOME DRYING ABOVE 10KFT BUT STILL A RATHER MOIST
LOW-LEVEL PROFILE WITH A PWATER VALUE OF 1.74 INCHES. NOT TOO MUCH
WARMING ALOFT YET...SO OVERALL THE THERMODYNAMICS LOOK GOOD FOR A
FEW STORMS IN THE VALLEYS BASED ON SURFACE HEATING EVEN WITH A
NORTHWEST STEERING FLOW. THUS...WILL KEEP ISOLATED POP VALUES IN THE
FORECAST FOR REST OF TODAY FROM TUCSON WESTWARD.

&&

.HYDROLOGY...THE MAIN CONCERN THROUGH THIS EVENING WILL BE THE UPPER
GILA AND THE SAN FRANCISCO RIVERS AS HEAVY RAINFALL OVER A LARGE
AREA LAST EVENING AND OVERNIGHT RESULTED IN SIGNIFICANT FLOWS. THE
GILA RIVER AT DUNCAN CRESTED AROUND 230 AM MST THIS MORNING AT 14.23
FEET JUST BELOW FLOOD STAGE. THE GILA AT CLIFTON CRESTED AROUND
1120 AM MST BELOW BANKFULL AND THE GAGE AT SOLOMON WAS APPROACHING
11 FEET. STILL EXPECT THE SOLOMON POINT TO CREST BY 2 PM MST BELOW
BANKFULL. RFC MODEL GUIDANCE KEEPS ALL GILA RIVER GAGES BELOW FLOOD
STAGE FOR TODAY. HOWEVER...WILL NEED TO MONITOR CONDITIONS CLOSELY
BECAUSE OF THE POTENTIAL FOR ADDITIONAL RAINFALL IN THE HEADWATERS
THROUGH THE EVENING.

&&

.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS EASTERN AREAS THIS
MORNING...OTHERWISE DEBRIS CLOUDS WILL GRADUALLY CLEAR. ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS THRU THIS EVENING. LCL CIGS
BKN020 WITH VSBYS BELOW 2 MILES IN SHRA+. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 26, 9:12 PM MST, 18 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
912 PM MST SAT JUL 26 2008

AZZ033-271400-
TUCSON METRO/MARANA/GREEN VALLEY-
912 PM MST SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL
MOVE RAPIDLY THROUGH THE AREA TONIGHT. VERY LOCALIZED HEAVY RAIN
COULD LEAD TO SOME BRIEF FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-034-035-271400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
912 PM MST SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY
RAIN...WILL MOVE RAPIDLY THROUGH THE AREA TONIGHT. VERY LOCALIZED
HEAVY RAIN COULD LEAD TO SOME BRIEF FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-032-271400-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-
912 PM MST SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL
MOVE RAPIDLY THROUGH THE AREA TONIGHT. VERY LOCALIZED HEAVY RAIN
COULD LEAD TO SOME BRIEF FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-271400-
WESTERN PIMA COUNTY-
912 PM MST SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 9:55 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee110 min
Jul 26, 11:54 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee3 hr
Jul 27, 3:11 AM MSTRiver Flood WarningTWCGreenlee104 min
Jul 27, 12:23 PM MSTAreal Flood AdvisoryTWCCochise112 min
Jul 27, 2:20 PM MSTAreal Flood AdvisoryTWCCochise115 min
Jul 27, 4:03 PM MSTFlash Flood WarningTWCCochise3 hr

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.